Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Columbia, SC

June 29, 2002Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2002, 3:31 PM EDT for Aiken County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2002, 3:31 PM EDT (19:31 UTC)
Expired
Jun 29, 2002, 4:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 291931
SVRCAE
SCC003-292015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT.

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
 INDICATED A SEVERE THUNDERSTORM OVER AIKEN COUNTY. THE
 STORM HAS LITTLE MOVEMENT.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AIKEN...WAGENER

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:21 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 1:21 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT SAT JUN 29 2002

A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MIDLANDS THIS
AFTERNOON. AIRMASS MODERATELY UNSTABLE WITH SURFACE BASED LI AROUND
-5. SHOWERS NORTH OF CAE STRUGGLING WITH MOISTURE SHALLOW AND LOW
LEVEL CONVERGENCE WEAK...AND WEAK 500MB NVA. WATCHING WEAK MID LEVEL
SHORT WAVE DROPPING SOUTH THRU CENTRAL NORTH CAROLINA TOWARD SOUTH
CAROLINA BORDER. FEATURE MAY HELP CONVECTION DEVELOP. SHORT WAVES
MOVING SOUTHEAST ACROSS AL/GA SHOULD STAY SOUTH OF CENTRAL SAVANNAH
RIVER AREA. UPPER TROUGH ALONG EAST COAST EXTENDING INTO SOUTH
CAROLINA SHIFTING TO THE EAST AND SOUTH THRU THE PERIOD. PLAN ON
ISOLATED EVENING THUNDERSTORMS THEN PARTLY CLOUDY TONIGHT. MODELS
SUGGEST DEEP MOISTURE WILL CONTINUE TO MOVE SOUTH INTO GA/FL THIS
PERIOD. WEAK SURFACE TROUGH REMAINS IN THE AREA HOWEVER. ON SUNDAY
SHOULD BE GOOD 500MB NVA AND BUILDING 700MB RIDGE OVER AREA. BUFKIT
SOUNDING INDICATES MID LEVEL CAP. K-INDEX IN THE MID 20 NORTH AND
AROUND 30 IN THE CSRA. LOW LEVEL CONVERGENCE WEAK. WILL FORECAST
SLIGHT CHANCE AFTERNOON THUNDERSTORM CSRA AND LEAVE OUT REST OF CWA
WITH LACK OF TRIGGER. META T1 TEMP LOOKS WARM WILL GO WARMER THAN
LOCAL CONSENSUS SUN HIGH. LITTLE CHANGE MON...WITH LACK OF TRIGGER
WILL CONTINUE DRY/HOT FORECAST.

EXTENDED...MODELS IN GOOD AGREEMENT. UPPER RIDGE BUILDING EAST FROM
THE MIDWEST...UPPER LOW ACROSS FL/AND OFFSHORE THROUGH MIDWEEK.
ANOTHER TROUGH MOVING ACROSS NORTHEASTERN STATES LATE
WEEK...THU...LESS AMPLITUDE THAN LAST ONE...COLD FRONT MOVING
ACROSS MID ATLANTIC STATES WITH WEAK TROUGH IN THE CAROLINAS.
MOISTURE LOOK SHALLOW WILL LEAVE POPS OUT. DRYING FRI AND SAT.
PARTLY TO MOSTLY SUNNY THRU PERIOD...TEMPS ABOVE CLIMO.

FCSTID = 19
CAE   71  94  71  94 /  10  10  10  10
AGS   70  92  70  93 /  10  20  10  10
SSC   71  93  71  93 /  10  10  10  10
OGB   70  92  70  94 /  10  20  10  10

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Local storm report, Jun 29, 2:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
251 PM EDT SAT JUN 29 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     IN ORANGEBURG             SC   WIND DAMAGE
06/29/02   ORANGEBURG                     NUMEROUS TREES DOWN
                                          REPORTED BY SHERIFF

TA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:48 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.